North Carolina, 2005

Tornado in North Carolina, July 29, 2005

July 29, 2005 · NWS AKQ · 2 events in 1 county or zone

1 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 29, 2:07 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 29, 2:07 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
307 PM EDT FRI JUL 29 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
A STAGNANT UNSETTLED PATN HAS SET UP OVR CENTRAL MID ATLC REGION
AND WILL CONTINUE TO INFLUENCE LOCAL CONDS FOR MUCH OF THE UPCOMING
WEEKEND. WEAK DISTURBANCES IN THE MOIST MEAN SW FLOW WILL BRING
PERIODS OF PCPN FROM TIME TO TIME...OTRW MNLY CLOUDY WITH BLO
NORM TEMPS THRU SUNDAY.

COVERAGE AND INTENSITY OF MOST PCPN SHUD CONT TO FOCUS ALONG AND
NW OF NEARLY STATIONARY SW-NE ORIENTED 8H THERMAL RIBBON FM NRN
GA/NW SC/CNRTL NC/SE VA/CNTRL DELMARVA INTO TONIGHT. HWVR MOST
AREAS LIKELY TO SEE AT LEAST MEASURABLE PCPN SO POPS WILL STAY ON
THE HIGH SIDE (MNLY 60-70%) INTO THIS EVE. PCPN MAY BREAK UP SOME
AFTER MIDNIGHT AS DIURNAL EFFECTS LESSEN SO WILL CUT BACK TO HIGH
CHC LATER ON. OTRW...CLOUDY/MUGGY CONDS PREVAIL WITH DEW POINTS IN
THE L-M70S.

TIMING OF PCPN DIFFICULT THROUGH THE WEEKEND SINCE ACTIVITY MNLY
DYNAMICALLY DRIVEN INSTEAD OF BY DIURNAL INFLUENCES. MODEL RESOLUTION
OF THE SMALL IMPULSES THAT ENHANCE PCPN CHCS NOT WELL RESOLVED SO
WILL BLANKET HIGH CHC TO LIKELY POPS THRU THE WEEKEND. SOME HINTS
OF MID LVL DRYING FINALLY TRYING TO PENETRATE FROM THE NW BY LATE
SUNDAY BUT MAY TAKE UNTIL SUN NIGHT OR EVEN MONDAY BEFORE PUSHING
ENTIRELY THRU CNRTL MID ATLC REGION.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
MID LVL DRYING WILL EVENTUALLY PUNCH THRU CNTRL MID ATLC REGION
BUT MAY TAKE MOST OF MONDAY SO WILL KEEP LOW PCPN CHCS INTO MON
EVE. WEAK HIGH PRESSURE SLIDES IN UNDER DRY NW FLOW ALOFT ON TUE
SO WILL FINALLY BE ABLE TO GO POP-LESS THEN. TEMPS REBOUNDING TO
MORE SEASONABLE LEVELS (U80S-L90S) BY TUE/WED. WEAK BACKDOOR FRONT
ATTEMPTS TO MOVE DOWN NE COAST BY WED BUT LIKELY STALLS BEFORE
REACHING MID ATLC COAST AS UPR RDG BUILDS EAST. A RETURN TO ABV
NORML TEMPS EXPECTED BY END OF WEEK WITH STRONG UPR RDG SETTING UP
OVR MID ATLC REGION.

&&

.MARINE...LGT TO MDT S TO SE FLOW ACRS MARINE AREA THIS AFTN AND
OVERNGT. AS TROF LOW PRES MOVES CLOSER TO AREA ON SAT...WINDS WILL
BECOME MORE E TO NE ACRS MOST OF THE WTRS...STAYING MORE VARIABLE/SE
SOUTH OF THE BNDRY IN NC. SFC TROF STRENGTHENS A BIT SUNDAY/THEN
PUSHES OFFSHORE MON. NE FLOW INCREASES SUN/MON...WIND SPDS LIKELY
STAYING JUST BLO SMALL CRAFT...BUT SES ON CSTLS WTRS MAY REACH
MARGINAL LVLS BY MON...WILL HEADLINE IN CWF SYNOPSIS.

.AVIATION...IN LULL BETWN PRECIP...MOST AREAS HAVE VFR MID LVL CIGS
THIS AFTN...ALTHOUGH MVFR ACRS ERN SHORE/NRN PIEDMNT. EXPECT SOME
LOCAL IFR W/ HVY SHWRS/ISO TSTMS THIS EVENG...THEN LOWERING CIGS
OVERNGT W/ WIDESPRD MVFR TO IFR SAT MRNG.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...CULLEN
MARINE/AVIATION...BROWN
Hazardous weather outlook, Jul 29, 4:30 AM EST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI JUL 29 2005

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-301030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT FRI JUL 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY.  PONDING OF WATER ON
ROADWAYS IS POSSIBLE IN AREAS OF HEAVIER RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 29, 3:40 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
440 PM EDT FRI JUL 29 2005

MDZ021>023-292115-
DORCHESTER MD-SOMERSET MD-WICOMICO MD-
440 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORM MOVING OVER PORTIONS OF THE LOWER MARYLAND
EASTERN SHORE...

AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF FRUITLAND...OR ABOUT 10 MILES
NORTHWEST OF PRINCESS ANNE...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR ROYAL OAK...AND...GREEN HILL AT 445 PM
EDT...TRINITY AT 450 PM EDT...CATCHPENNY AT 455 PM EDT...FRUITLAND AT
505 PM EDT...HEBRON...AND...SHAD POINT AT 510 PM EDT.

WIND GUSTS TO 30 MPH AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS
STORM.

REILLY
Special weather statement, Jul 29, 4:49 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EDT FRI JUL 29 2005

NCZ012>015-030>032-292245-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-PASQUOTANK
NC-PERQUIMANS NC-
549 PM EDT FRI JUL 29 2005

...STRONG LINE OF THUNDERSTORMS MOVING INTO NORTHEAST NORTH
CAROLINA...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 7 MILES SOUTHEAST OF HERTFORD TO
GREENVILLE...MOVING NORTH AT 10 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR
  EDENTON AROUND 600 PM EDT...
  HERTFORD AROUND 625 PM EDT...
  WINFALL AND ELIZABETH CITY BY 630 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING...BRIEF TORRENTIAL
DOWNPOURS...AND WIND GUSTS UP TO 30 MPH WITH THIS LINE OF STORMS.

BROWN
Special weather statement, Jul 29, 5:47 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
647 PM EDT FRI JUL 29 2005

NCZ013>017-030>032-292345-
BERTIE NC-CAMDEN NC-CHOWAN NC-GATES NC-HERTFORD NC-PASQUOTANK
NC-PERQUIMANS NC-WESTERN CURRITUCK NC-
647 PM EDT FRI JUL 29 2005

...STRONG THUNDERSTORMS MOVING THROUGH PORTIONS OF NORTHEAST NORTH
CAROLINA...

AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS WITH HEAVY RAIN FROM CAMDEN TO 14 MILES
WEST OF WILLIAMSTON...MOVING NORTH AT 10 MPH. THE THUNDERSTORMS WILL
BE NEAR...
  ELIZABETH CITY AT 705 AM...
  RYLAND AROUND 735 PM EDT...
  SOUTH MILLS AROUND 745 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS.
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. WIND
GUSTS UP TO 25 MPH WILL BE POSSIBLE WITH THE STRONGEST STORMS.

BROWN

The radar

The Norfolk radar (KAKQ), 114 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Pasquotank

When
July 29, 5:57 PM EST to 5:58 PM EST
Where
Pasquotank County, Weeksville
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.217, -76.167

Brief F0 touchdown in a field near the Coast Guard Base.

Funnel Cloud, Pasquotank

When
July 29, 7:00 PM EST
Where
Pasquotank County, 1 mi N of Nixonton
Reported by
STORM CHASER
Coordinates
36.265, -76.249 (the zone’s center; the record gives no point)

Weather photographer reported rotation near tree top level extending up to cloud base in forested area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2005Every state in 2005This day in weather historyThe tornado archive for North Carolina, 2005Warnings in North Carolina, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470774, 5470775.